Blood Home > Ferriprox Overdose

If someone takes too much Ferriprox (deferiprone), it may cause double vision, poor muscle tone, or involuntary eye movements. The specific effects would depend on how much was taken and whether it was combined with other medications. If a Ferriprox overdose occurs, a healthcare provider may administer medications to induce vomiting, "pump" the stomach, or provide supportive care to treat any resulting symptoms.

Can You Take Too Much Ferriprox?

Ferriprox® (deferiprone) is a prescription iron chelator medication used to treat iron overload due to blood transfusions in people with thalassemia. As with most medications, it is possible to take too much Ferriprox.
 
The specific effects of an overdose can vary, depending on a number of factors, including the Ferriprox dosage and whether it was taken with any other medications or substances.
 

Effects of an Overdose

No overdoses with Ferriprox have been reported at this time. However, the drug has been studied at high doses in children (for a period of about a year), sometimes causing the following problems:
 
  • Double vision
  • Involuntary eye movements
  • Slowing of conscious motor movements
  • Hand movements (presumably unusual or uncontrollable hand movements, although this is not specified)
  • Poor muscle tone.
 
In general, these problems improved after Ferriprox was stopped. Keep in mind that these problems resulted from long-term high doses; one-time overdoses might possibly cause other types of problems.
 

Treatment for a Ferriprox Overdose

If the overdose was recent, a healthcare provider may administer certain medicines to induce vomiting or place a tube into the stomach to "pump the stomach." Also, because calcium (or other similar metals) bind to Ferriprox, it might be helpful to give calcium if the overdose was recent.
 
Treatment may also involve supportive care, which consists of treating the symptoms that occur as a result of the Ferriprox overdose. Examples of supportive care in this case may include close monitoring of vital signs and treating any problems that develop.
 
It is important that you seek medical attention immediately if you believe that you or someone else may have taken too much Ferriprox.
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics

Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.